North Dakota, 2006

Hail and Damaging Winds in North Dakota, July 25, 2006

July 25, 2006 · NWS FGF · 3 events in 2 counties and zones

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 25, 1:06 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 25, 1:06 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
206 PM CDT TUE JUL 25 2006

.SHORT TERM (THRU FRI)...A WEAK SFC TROUGH CURRENTLY SITUATED N-S
JUST WEST OF THE VALLEY WILL DRIFT SOUTH AND EAST OVERNIGHT. AS A
POTENT SHORTWAVE DIVES SOUTH OUT OF MANITOBA...SCATTERED
THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY LATER THIS
AFTERNOON AND EVENING. WITH SUCH A WEAK SFC PATTERN...THE STORMS
WILL BE DRIVEN BY UPPER LEVEL DYNAMICS AS STEEP LAPSE RATES ABOVE
7C/KM ALONG WITH STRONG SFC HEATING AHEAD OF THE FRONT CONTRIBUTES
TO INCREASING INSTABILITY. THUNDERSTORMS ARE ALREADY FORMING A
LINE JUST WEST OF THE SFC TROUGH AND THIS LINE SHOULD ADVANCE
SOUTH AND EAST. THE POTENTIAL EXISTS FOR ISOLATED LARGE HAIL...BUT
FREEZING LEVELS AOA 14KFT WILL MAKE LARGE HAIL GENERATION TOUGH. A
FEW HIGH WIND GUSTS ARE ARE A POSSIBILITY AS THE SUB-CLOUD LAYER
IS DRY COMPARED TO JUST OFF THE SFC.

ONCE THE FRONT MOVES THROUGH WED AM...HIGH PRESSURE MAKES A BRIEF
APPEARANCE WITH SLIGHTLY COOLER TEMPS. LOW PRESSURE OFF TO THE
WEST ORGANIZES ONCE AGAIN ON THURS ALLOWING SOUTHERLY WINDS AND
WARMER TEMPS TO RETURN. ANOTHER WEAK FRONT PASSES LATE THURS AS
THE MAIN LOW PRESSURE SYSTEM TRACKS ACROSS SOUTHERN CANADA. A FEW
DECAYING SHOWERS OR STORMS MAY DRIFT INTO THE VALLEY FROM THE WEST
EARLY THURS...WITH ISOLATED STORMS A POSSIBILITY ALONG THE FRONT THURS
AFTERNOON. SINCE MOST OF THE DYNAMICS WILL REMAIN WITH THE MAIN
LOW NORTH OF THE BORDER...STORMS SHOULD BE FEW AND FAR BETWEEN.

HIGH PRESSURE MAKES ANOTHER APPEARANCE BEHIND THE FRONT ON FRIDAY
USHERING IN COOLER AIR FOR A BRIEF PERIOD...ESPECIALLY ALONG THE
INTERNATIONAL BORDER.

.LONG TERM (SAT THRU TUES)...INTRODUCED SLIGHT CHANCE FOR THUNDERSTORMS
ON SATURDAY NIGHT THRU SUNDAY EARLY MORNING BASED ON GSF40 AND
EUROPEAN MODEL CONSISTENCY AND PROGNOSTIC SURFACE FEATURES. THIS
MESHES WELL WITH SOUTHERN AND EASTERN WFOS THINKING. OTRW LITTLE
CHANGE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

JCA/MML
Hazardous weather outlook, Jul 25, 5:07 AM CST, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
607 AM CDT TUE JUL 25 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-261115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
607 AM CDT TUE JUL 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

PATCHY DENSE FOG OVER THE AREA WILL BURN OFF BY MID-MORNING.
SCATTERED THUNDERSTORMS WILL DEVELOP IN THE DEVILS LAKE BASIN EARLY
THIS EVENING AND THEN PROCEED TO SPREAD TO THE EAST OVERNIGHT. THESE
THUNDERSTORMS WILL REMAIN UNDER SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS ADDITIONAL CHANCES FOR THUNDERSTORMS ON THURSDAY. THE
CHANCE OF THUNDERSTORMS WILL SHIFT TO EAST OF THE RED RIVER VALLEY
BY NOON. ADDITIONAL THUNDERSTORMS ARE EXPECTED SATURDAY EVENING INTO
THE EARLY MORNING HOURS ON SUNDAY. SCATTERED THUNDERSTORMS ARE ALSO
FORECASTED TUESDAY AFTERNOON INTO WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANITICIPATED.

AYD/BERG

The radar

The Fargo/Grand Forks radar (KMVX), 35 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Grand Forks

When
July 25, 2:30 PM CST to 2:34 PM CST
Where
Grand Forks County, 1 mi NNW of Thompson
Measured
56 kt (64 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
47.800, -97.100

A microburst produced damaging winds to about 65 mph beginning north-northwest of Thompson and spreading south-southeast through the community of Thompson. Several large cottonwood branches from a grove were torn off and blown up to 200 feet downwind (toward the south-southeast). Four boxelder trees up to 14 inches in diameter were snapped off near the ground while some large branches fell onto buildings. Some crops within one to two miles of Thompson were partly flattened.

Hail, Cass

When
July 25, 3:25 PM CST
Where
Cass County, 3 mi NE of Arthur
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.133, -97.167

Thunderstorm Wind, Cass

When
July 25, 3:55 PM CST
Where
Cass County, West Fargo
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
46.883, -96.883

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2006Every state in 2006This day in weather historyWarnings in North Dakota, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5526615, 5526616, 5526617.